Trouble sleeping is a common frustration among members of MyMyelomaTeam. Insomnia is a common side effect of corticosteroids, also simply called steroids, which are frequently included in treatment plans for multiple myeloma (MM).
“The only time I have trouble sleeping is on days I take steroids,” one member wrote.
Dexamethasone, also called Dex, a corticosteroid used to treat MM, is one of the top culprits of sleepless nights for MyMyelomaTeam members: “The days I take Dex I wind up with insomnia.”
Sleepless nights can lead to fatigue and difficulty functioning during the day. “For at least three days after taking Dex, I can't sleep. Then by the end of the week I can't get out of bed,” one member reported.
Some members are able to see the silver lining to insomnia and other troublesome side effects. “Dex gave me hot flashes, insomnia, and anxiety,” a member commented. “The good news: It kills myeloma cells.”
Several members on MyMyelomaTeam have tried natural sleep remedies like aromatherapy or prescribed sleep aids to manage insomnia. “I take Ambien on my steroid nights,” one member shared. Others try to make the best of an unpleasant side effect: “My husband tapes all his favorite shows and watches them on Dex night!”
Talk to your healthcare provider about ways to improve your sleep.
On MyMyelomaTeam, the social network and online support group for those living with myeloma, members talk about a range of personal experiences and struggles. Insomnia is one of the most discussed topics.
Here are some conversations about insomnia:
Here is a question-and-answer thread about insomnia.
Do you struggle with sleepless nights? Share your experience in the comments below or directly on MyMyelomaTeam.
Easily manage your subscription from the emails themselves.